Alert archive / Arizona / Flash Flood Warnings in 2019

Flash Flood Warning 23, NWS Tucson, AZ

August 22, 2019Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 22, 2019, 9:04 PM MST for Pima County, Pinal County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2019, 9:04 PM MST (04:04 UTC)
Expired
Aug 23, 2019, 12:00 AM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

Counties Pima County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 94 km from the middle of the area, began a volume at 04:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 4.1 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2019-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2019-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
126 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
3747 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

531 
WGUS55 KTWC 230404
FFWTWC
AZC019-021-230700-
/O.NEW.KTWC.FF.W.0023.190823T0404Z-190823T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
904 PM MST Thu Aug 22 2019

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  North central Pima County in southeastern Arizona...
  Southern Pinal County in southeastern Arizona...

* Until midnight MST.

* At 900 PM MST, Doppler radar and trained weather spotters 
  indicated heavy rain falling across the warned area. Up to two and 
  one half inches of rain have already fallen. Flash flooding is 
  already occurring. Report of flash flooding along West Tucker 
  Road. The road is impassable. Do not attempt to cross! 

* Some locations that will experience flooding include...
  Marana and Avra Valley. 

Additional rainfall amounts of one inch are possible in the warned 
area.

Flood waters are moving down Brawley, Los Robles, and Blanco Wash 
and will likely continue to move north into the warned area over the 
next 3 hours. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3255 11140 3248 11133 3240 11123 3239 11138
      3226 11144 3235 11149 3252 11149

$$

JRM
2 follow-up statements
755 
WGUS75 KTWC 230518
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
1018 PM MST Thu Aug 22 2019

AZC019-021-230700-
/O.CON.KTWC.FF.W.0023.000000T0000Z-190823T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima-Pinal-
1018 PM MST Thu Aug 22 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST FOR
NORTH CENTRAL PIMA AND SOUTHERN PINAL COUNTIES...

At 1014 PM MST, Doppler radar indicates heavy rain has ended across 
the warned area. One to two and one half inches of rain have fallen. 
Flash flooding is already occurring and will likely continue as 
flows move north through the Blanca, Brawley, and Los Robles Washes 
through the late evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3255 11140 3248 11133 3240 11123 3239 11138
      3226 11144 3235 11149 3252 11149

$$

JRM
594 
WGUS75 KTWC 230702
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
1202 AM MST Fri Aug 23 2019

AZC019-021-230711-
/O.EXP.KTWC.FF.W.0023.000000T0000Z-190823T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima-Pinal-
1202 AM MST Fri Aug 23 2019

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL PIMA AND SOUTHERN PINAL
COUNTIES HAS EXPIRED...

At 1201 AM MST, National Weather Service Doppler Radar detected 
isolated showers producing mostly sprinkles across north central 
Pima and southern Pinal Counties. Heavy rainfall has ended across 
the warned area. Thus, flooding is no longer expected to pose a 
threat. Please continue to heed any remaining road closures.

LAT...LON 3255 11140 3248 11133 3240 11123 3239 11138
      3226 11144 3235 11149 3252 11149

$$

BF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 3:00 PM MST, 6 hours 4 minutes earlier.

Area forecast discussion, Aug 22, 3:00 PM MST, 6 hours 4 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
300 PM MST Thu Aug 22 2019

.SYNOPSIS...A more active monsoon pattern will occur through
this weekend with temperatures returning to near or slightly below
normal. High pressure builds back overhead for the first half of
next week which will usher in drier conditions along with above
average temperatures. Another chance for showers and thunderstorms
will then exist toward the latter half of next week.

&&

.DISCUSSION...As expected, isolated convection has developed
across the higher terrain early this afternoon. The increase in
moisture which is helping to fuel our storms today is also keeping
temperatures from reaching record levels once again, with values
generally running 3 to 6 degrees cooler than 24 hours ago. That
said, still expecting max temps this afternoon to top out 4 to 7
degrees above normal.

Expect showers and thunderstorms to increase in coverage into the
early evening hours, especially with colliding outflows and
subsequent storm development. A few storms will be strong or severe,
primarily producing gusty winds and isolated heavy downpours, as SPC
mesoanalysis valid 22/21z shows DCAPE between 1300 and 1900 J/kg and
up to 1.3" PWAT over most of southern AZ. With how hot and dry its
been the last several days, expect especially the stronger outflows
to kick up some dust with reduced visibility at times.

Another shot of reinforcing moisture is expected to arrive Friday
which will push chances for showers and thunderstorms up even more.
We'll have to see how things unfold particularly Friday night into
Saturday morning, as remnant cloudiness from convection could do well
to inhibit development on Saturday afternoon. For what its worth,
temperatures this weekend will peak at or even slightly below
normal. This more typical monsoon pattern will be short-lived, as
models indicate high pressure setting up overhead early next week
which will dry things out and allow the return of very hot
temperatures.

Thereafter, particularly from next Wednesday onward after a few days
of sustained easterly flow aloft, moisture looks to once again
return along with an uptick in convection and a cooling of
temperatures.

&&

.AVIATION...Valid through 24/00Z.
FEW-SCT clouds at 10k-14k ft MSL west of KTUS and SCT-BKN clouds
south and east of KTUS through the forecast period. Isolated to
scattered TSRA/SHRA primarily from KTUS/KOLS eastward with brief
MVFR vsby/cigs possible, particularly near terrain. Precip
decreasing this evening though a few -SHRA could linger overnight
near the International border including KDUG/KOLS. Gusty outflow
winds are possible near TSRA/SHRA up to around 40 kts. Otherwise,
SFC wind mainly SWLY to WLY around 7-14 kts becoming primarily SLY
overnight. TSRA/SHRA redevelop Friday afternoon. Aviation discussion
not updated for TAF amendments.

&&

.FIRE WEATHER...Mainly afternoon and evening thunderstorm chances
increase to include much of southeast Arizona into the weekend
before drier weather returns early next week. The return of deeper
monsoonal moisture will allow temperatures to fall back to near
seasonal levels by Friday which will remain through the weekend
before warmer temperatures return next week. The return of high
pressure early next week will allow temperatures to rebound back
above normal for a few days. As is typical this time of year,
thunderstorms may produce gusty and erratic outflow winds.
Otherwise, 20-ft winds will generally follow normal diurnal trends
at less than 15 mph.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Aug 22, 6:46 PM MST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
646 PM MST THU AUG 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     FLASH FLOOD      11 SSE PATAGONIA        31.39N 110.70W
08/22/2019                   SANTA CRUZ         AZ   PUBLIC

            MULTIPLE VIDEOS RECORDING FLASH FLOODING
            CAUSED BY HEAVY RAIN AT WASHINGTON CAMP IN
            THE PATAGONIA MOUNTAINS WERE UPLOADED VIA
            TWITTER.

&&

RP
Special weather statement, Aug 22, 7:01 PM MST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Tucson AZ
701 PM MST Thu Aug 22 2019

AZZ502-504-230245-
Tohono O'odham Nation including Sells-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
701 PM MST Thu Aug 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
745 PM MST...

At 701 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Saguaro National Park West, or 16 miles southwest
of Marana, moving east at 10 mph.

Wind gusts of 50 mph and blowing dust will be possible with this
storm.

Locations impacted include...
Tucson, Marana, Drexel Heights, Three Points, Avra Valley, Pascua
Pueblo Yaqui Reservation, Saguaro National Park West, Valencia West,
Tucson Estates, Picture Rocks and Ryan AirField.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3207 11141 3238 11151 3240 11115 3212 11098
TIME...MOT...LOC 0201Z 257DEG 8KT 3221 11130

Cerniglia
Special weather statement, Aug 22, 8:07 PM MST, 57 minutes before
Special Weather Statement
National Weather Service Tucson AZ
807 PM MST Thu Aug 22 2019

AZZ502-504-505-230330-
Tohono O'odham Nation including Sells-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-South Central Pinal County including
Eloy/Picacho Peak State Park-
807 PM MST Thu Aug 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PIMA AND SOUTH
CENTRAL PINAL COUNTIES UNTIL 830 PM MST...

At 807 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles west of Avra Valley, or 15 miles west of Marana, moving
northeast at 10 mph.

Dime size hail and winds in excess of 45 to 50 mph and blowing dust
will be possible with this storm.

Locations impacted include...
Marana, Avra Valley, Picture Rocks and Red Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3240 11148 3248 11155 3267 11135 3240 11116
      3227 11148
TIME...MOT...LOC 0307Z 238DEG 8KT 3244 11144

JRM
Special weather statement, Aug 22, 8:43 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Tucson AZ
843 PM MST Thu Aug 22 2019

AZZ504-505-230430-
Tucson Metro Area including Tucson/Green Valley/Marana/Vail-South
Central Pinal County including Eloy/Picacho Peak State Park-
843 PM MST Thu Aug 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA AND SOUTH
CENTRAL PINAL COUNTIES UNTIL 930 PM MST...

At 842 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Picacho to 6 miles northwest of Avra
Valley to 7 miles west of Saguaro National Park West. Movement was
northeast at 5 mph.

Winds in excess of 40 mph and blowing dust will be possible with
these storms. Visibility along the interstate may briefly be reduced
this evening.

Locations impacted include...
Marana, Avra Valley, Picacho, Picacho Peak State Park, Picture Rocks
and Red Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3230 11139 3245 11141 3265 11160 3281 11141
      3265 11125 3238 11113
TIME...MOT...LOC 0342Z 212DEG 5KT 3265 11151 3251 11137 3231 11132

JRM
Local storm report, Aug 22, 8:57 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
857 PM MST THU AUG 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     FLASH FLOOD      5 W PICTURE ROCKS       32.34N 111.34W
08/22/2019                   PIMA               AZ   TRAINED SPOTTER

            SPOTTER 1820 REPORTS BLANCO WASH FLOODING
            INTO TUCKER RD PREVENTING TRAFFIC FROM
            CROSSING. ESTIMATED 0.75-1 IN OF RAINFALL IN
            AN HOUR.

&&

RP
Local storm report, Aug 22, 9:02 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
902 PM MST THU AUG 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     FLASH FLOOD      12 ESE TOMBSTONE        31.67N 110.03W
08/22/2019                   COCHISE            AZ   LAW ENFORCEMENT

            CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 4
            SSE TOMBSTONE. ROAD CLOSURE OF DAVIS RD AND
            SR80 AS REPORTED BY COCHISE COUNTY SHERRIF.

&&

RP

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 5:11 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz3 hr
Aug 22, 5:40 PM MSTSpecial Weather StatementTWCSanta Cruz50 min
Aug 22, 7:01 PM MSTSpecial Weather StatementTWCPima44 min
Aug 22, 7:03 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 22, 7:34 PM MSTFlash Flood WarningTWCPima4 hr
Aug 22, 8:04 PM MSTSevere Thunderstorm WarningTWCPima41 min
Aug 22, 8:07 PM MSTSpecial Weather StatementTWCPinal23 min
Aug 22, 8:40 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 22, 8:43 PM MSTSpecial Weather StatementTWCPinal47 min
Aug 22, 9:08 PM MSTSpecial Weather StatementTWCPima52 min
Aug 22, 9:35 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz3 hr
Aug 22, 10:06 PM MSTSpecial Weather StatementTWCPima39 min
Aug 23, 2:43 PM MSTSpecial Weather StatementTWCCochise47 min
Aug 23, 3:48 PM MSTSpecial Weather StatementTWC42 min
Aug 23, 4:08 PM MSTSevere Thunderstorm WarningTWCCochise52 min
Aug 23, 4:44 PM MSTDust Storm AdvisoryTWCCochise61 min
Aug 23, 4:44 PM MSTSpecial Weather StatementTWCCochise31 min
Aug 23, 4:49 PM MSTSevere Thunderstorm WarningTWCCochise41 min
Aug 23, 4:53 PM MSTSevere Thunderstorm WarningTWCCochise37 min
Aug 23, 4:59 PM MSTAreal Flood AdvisoryTWCCochise2 hr

Nearby

Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.